Patients taking oral steroids for rheumatoid arthritis may have a ten-fold increased risk of diabetes, estimate researchers.
The team, who performed a cohort study, found that patients taking 5mg per day of prednisolone equivalent dose for one, three and six months had a 20%, 43% and 48% increased risk of diabetes respectively, when compared with non-users of glucocorticoids.
Increased dosage was also associated with an increased risk of diabetes – upping the dose of oral glucocorticoids to 30mg per day saw patients at one, three and six months have a three-, eight- and ten-fold increased risk of diabetes respectively. The team say that treating at this dose for six months would equate to one new case of diabetes for every seven patients on corticosteroids.
But the results were not seen in those who had stopped taking oral glucocorticoids more than six months ago, with their risk being comparable to those that had never taken the therapy.
The study, published in Arthritis and Rheumatology, pooled data from over 20,000 UK patients with rheumatoid arthritis and compared their incidence of diabetes with dosage and duration of oral glucocorticoid therapy. They then validated their results by examining over 12,000 patient records from the US.
The researchers, from Canada and the University of Manchester, do not recommend stopping treatment with oral glucocorticoids altogether, but say that their research will ‘allow clinicians and patients to make informed decisions about their treatment, balancing benefits and harms.’
Writing in the paper, the team conclude: ’glucocorticoid use is a clinically important and quantifiable risk factor for diabetes. Risk is influenced by the dosage and treatment duration, although only for glucocorticoid use within the last six months.’
Dr Will Dixon, honorary consultant rheumatologist and lead author said: ‘Doctors treating people with arthritis have to make a decision how best to prescribe glucocorticoids by balancing the benefits against the risks.
‘This research provides important evidence for doctors to make this decision.’